Case Report of International Journal of Case Reports
Oral Lesion like Mucous Membrane Pemphigoid under Carboplatin-induced Hemolytic Anemia and Pancytopenia as Hypersensitive Reactions in a case with Maxillary Sinus Cancer: A Case Report
Yuki Hokita, DH1, Kazuyo Mori, DH1, Taihei Yamaguchi, DDS2*, Takahiko Oho, DDS2
1Section of Oral Hygiene, Kagoshima University Hospital, Kagoshima, Japan; 2Department of Preventive Dentistry, Research Field in Dentistry, Medical and Dental Sciences Area, Kagoshima University, Kagoshima, Japan
Here we report the first case of fatal carboplatin induced immune hemolytic anemia in a patient with head and neck malignant neoplasms followed by onset of multi-organ failure. While carboplatin is an effective agent used to treat many kinds of malignant tumorigenic lesion, a number of reports about allergic side effects are present. A 64-year-old male patient diagnosed as maxillary sinus cancer was treated by radiation therapy associated with weekly intravenous infusions of carboplatin. After five times of carboplatin infusion, white blood cell and platelet counts and hemoglobin value gradually decreased, and reached to almost bottom level. Both direct and indirect coombs tests were negative. Reticulocyte count and the value of platelet-associated IgG were high level, and oral lesion-like mucous membrane pemphigoid appeared on tongue and hard plate. Recognition of the particular oral abnormality in the early stage could allow for correct diagnosis and a potentially effective therapy.
Funding: This study was supported in part by JSPS KAKENHI Grant Number 18K09885.
Keywords: hypersensitivity, carboplatin, pemphigoid, maxillary sinus cancer, chemotherapy
How to cite this article:
Yuki Hokita, Kazuyo Mori, Taihei Yamaguchi, Takahiko Oho. Oral Lesion like Mucous Membrane Pemphigoid under Carboplatin-induced Hemolytic Anemia and Pancytopenia as Hypersensitive Reactions in a case with Maxillary Sinus Cancer: A Case Report. International Journal of Case Reports, 2020 4:142. DOI: 10.28933/ijcr-2020-05-3005
1. Nishino H, Miyata M, Morita M, et al. Combined therapy with conservative surgery, radiotherapy, and regional chemotherapy for maxillary sinus carcinoma. Cancer. 2000;89:1925-32.
2. Vermorken JB, Mesia R, Rivera F, et al. Platinum-based chemotherapy plus cetuximab in head and neck cancer. N Engl J Med. 2008;359 :1116-27.
3. Kitagawa R, Katsumata N, Shibata T, et al. Paclitaxel plus carboplatin versus paclitaxel plus cisplatin in metastatic or recurrent cervical cancer: the open-label randomized phase III trial JCOG0505. J Clin Oncol. 2015;33:2129-35.
4. Randall M, Bharne AA, Bazhenova LA. Hypersensitivity reactions to carboplatin and cisplatin in non-small cell lung cancer. J Thorac Dis. 2013;5:E53-7.
5. Arndt PA, Garratty G, Isaak E, et al. Positive direct and indirect anti-globulin tests associated with oxaliplatin can be due to drug antibody and/or drug-induced nonimmunologic protein adsorption. Transfusion. 2009;49:711-8.
6. Makrilia N, Syrigou E, Kaklamanos I, et al. Hypersensitivity reactions associated with platinum antineoplastic agents: a systematic review. Met Based Drugs. 2010;2010, Article ID 207084, 1-11.
7. Markman M, Kennedy A, Webster K, et al. Clinical features of hypersensitivity reactions to carboplatin. J Clin Oncol. 1999;17:1141-5.
8. Teng CJ, Hsieh YY, Chen KW, et al. Sudden-onset pancytopenia with intracranial hemorrhage after oxaliplatin treatment: a case report and literature review. Jpn J Clin Oncol. 2011;41:125-9.
9. Haley KM, Russell TB, Boshkov L, et al. Fatal carboplatin-induced immune hemolytic anemia in a child with a brain tumor. J Blood Med. 2014;5:55-8.
10. Pérez-Alzate D, Blanca-López N, Somoza ML, et al. Anaphylaxis and severe immune hemolytic anemia during the course of desensitization with carboplatin. Ann Allergy Asthma Immunol. 2018;120:442-3.
11. Garratty G, Arndt PA. Review: drug-induced immune hemolytic anemia – the last decade. Immunohematology. 2004;20:138-46.
12. Izumi R, Fujimoto M, Yazawa N, et al. Bullous pemphigoid positive for anti-BP180 and an-ti-laminin 5 antibodies in a patient with graft-vs-host disease. J Am Acad Dermatol. 2007;56:s94-7.
This work and its PDF file(s) are licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.